Colorado, 2015Funnel Cloud in Colorado, May 23, 2015
May 23, 2015 · NWS GJT · 1 event in 1 county or zone
A funnel cloud developed from thunderstorms in the Gunnison Basin during the late morning hours of May 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud developed from thunderstorms in the Gunnison Basin during the late morning hours of May 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 23, 4:50 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, May 23, 4:50 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT SAT MAY 23 2015
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 355 AM MDT SAT MAY 23 2015
...CORRECTED SPELLING IN THE FIRST LINE...
A RATHER WET WEEKEND IS IN STORE FOR MUCH OF THE AREA. AS
HAPPENED FRIDAY THE CLOSED LOW APPROACHING FROM THE SW WILL
CONTINUE ITS SLOW MOVEMENT. A FEW SIGNIFICANT VORT LOBES WILL
ROTATE AROUND THE LOW CENTER AND BE THE MAIN FOCUS FOR STRONGER
CONVECTIVE DEVELOPMENT. FCST SOUNDINGS SHOW SOME MID-LEVEL WARMING
LAST NIGHT AND TODAY...AND THIS DECREASES THE PROJECTED CAPE FROM
THE 600+ J/KG ON YESTERDAY'S 00Z SOUNDING TO A PROJECTED CAPE OF
ABOUT 430 J/KG LATE THIS AFTERNOON. SO THE ENVIRONMENT WILL NOT BE
QUITE AS CONDUCIVE TO DEEP CONVECTION AS ON FRIDAY.
STILL...THE PVA ASSOCIATED WITH THOSE VORT MAXES SHOULD CARRY
ENOUGH LIFT TO HELP GENERATE BETTER THAN GARDEN VARIETY
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE FIRST VORT MAX SHOWS
ITSELF IN THE MODELS WITH INCREASING PRECIP OVER THE EASTERN
PORTION OF THE SAN JUAN MTS WHICH ROTATES NORTH AND OVER
KGUC...KASE TO KSBS THRU EARLY AFTERNOON. THE NEXT LOBE APPEARS
MORE DISTINCT. AS THE MAIN LOW CENTER REACHES THE CO/UT BORDER
THIS AFTERNOON...THIS DISTURBANCE MOVES THROUGH THE BASE OF THE
LOW OVER THE FOUR CORNERS AND INTO THE SAN JUAN MTS FROM MID-
AFTERNOON THROUGH THE EVENING.
AS THE LOW CENTER MOVES THROUGH SW CO LATE TONIGHT AN EVEN
STRONGER TROUGH DIVES DOWN ITS WESTERN SIDE AND HELPS KICK THE
MAIN LOW NE INTO EASTERN WY BY SUNRISE SUNDAY. THE CWA FINALLY IS
UNDER THE WESTERN HALF OF THE STORM WITH WINDS ALOFT SHIFTING TO
THE NW SUNDAY MORNING...AS THE MAIN TROUGH CONTINUES TO DRAG
THROUGH THE AREA THROUGHOUT THE DAY...WHICH KEEP BROAD AREAS OF
PRECIP OVER THE CWA AND MOVING WITH IT.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 355 AM MDT SAT MAY 23 2015
WRAPAROUND MOISTURE ON THE BACK SIDE OF CLOSED LOW WILL CONTINUE TO
BRING ADDITIONAL SHOWERS/STORMS SUNDAY NIGHT INTO MEMORIAL DAY.
ASSOCIATED WITH THE MOISTURE WILL BE AN EMBEDDED DISTURBANCE THAT
ENHANCES THE CONVECTIVE SHOWERS. THE WET BULB ZERO LINE AND THE
700 MB TEMP SUGGEST THIS LEADS TO SNOW FOR THE MOUNTAIN PASSES
OVER THE PARK/GORE RANGES TOWARD MONARCH PASS. SOME OF THE SNOW
WILL BE MELTING AS IT FALLS...SO FORECASTING AMOUNTS WILL BE
CHALLENGING. POTENTIAL IMPACTS INCLUDE SLUSH OR SNOW COVERED
ROADS ABOVE 9K FEET.
A FLAT RIDGE MOVES ACROSS THE CENTRAL ROCKIES ON TUESDAY AHEAD OF
ANOTHER TROUGH OVER THE WEST COAST STATES. AREAL COVERAGE OF
SHOWERS/STORMS WILL BE LESS PROMINENT AND MAINLY TERRAIN DRIVEN.
THE WEST COAST TROUGH SLOWLY APPROACHES THE ROCKY MOUNTAIN STATES
AND COULD BE OVER COLORADO BY NEXT FRIDAY. UNLIKE PREVIOUS
TROUGH THAT ADVECTED MOISTURE INTO COLORADO...THE MEDIUM RANGE
MODELS SEEM TO AGREE THAT THE DRY SLOT WILL BE POSITIONED OVER UTAH
AND WRN COLORADO. CONVECTIVE POTENTIAL WOULD BE LOWER WITH LESS
SHOWER ACTIVITY IF THIS DOES VERIFY. NOT FULLY CONFIDENT IN THIS
SOLUTION...BUT THE PATTERN DOES HAVE A DISORGANIZED APPEARANCE AND
DYNAMICAL LIFT FROM ANY "FEATURE" WILL BE WEAK. WITH RESPECT TO
TEMPS...WARMING TREND IS EXPECTED WITH VALUES RETURNING TO NEAR
NORMAL FOR LATE MAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 550 AM MDT SAT MAY 23 2015
WITH THE UPPER LEVEL SYSTEM DIRECTLY OVER WRN COLORADO
TODAY...NUMEROUS SHOWERS/STORMS WILL EXIST. PASSING SHOWERS/STORMS
WILL LOWER CIGS TO BELOW ILS BREAKPOINTS FOR THE MOUNTAIN SKI
COUNTRY TAF SITES. IN ADDITION...LOCALIZED AND BRIEF +TSRA COULD
LOWER VIS INTO THE 3-5SM RANGE. MOUNTAIN TOPS WILL BE OBSCURED AT
TIMES. SHOWERS/STORMS WILL DECREASE IN AREAL COVERAGE AFTER
03Z...BUT EXPECT SCATTERED COVERAGE TO PERSIST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...CC
LONG TERM...PF
AVIATION...PF
Hazardous weather outlook, May 23, 4:53 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MDT SAT MAY 23 2015
COZ001>014-017>023-UTZ022>025-027>029-241200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
553 AM MDT SAT MAY 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS IN THE
HIGH COUNTRY BY EARLY AFTERNOON. GUSTY WINDS...SMALL HAIL AND
LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. ISOLATED STORMS WILL
BE STRONG AND COULD PRODUCE PENNY SIZED HAIL.
TONIGHT...LIGHT SNOW ACCUMULATIONS IS POSSIBLE IN THE HIGH
COUNTRY ABOVE 10000 FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY AND MEMORIAL DAY...UNSETTLED CONDITIONS WITH SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE MEMORIAL DAY WEEKEND.
GUSTY WINDS...SMALL HAIL...AND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. ABOVE 9000-10000 FEET...SNOW WILL BE POSSIBLE
THROUGH THE WEEKEND WITH APPRECIABLE ACCUMULATIONS OVER THE
MOUNTAIN PASSES...MOSTLY IN THE EVENING AND AT NIGHT.
TUESDAY THROUGH FRIDAY...THE LOWER DESERT VALLEYS WILL BE DRIER
WITH WARMER CONDITIONS...BUT SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE EACH AFTERNOON OVER THE WESTERN COLORADO HIGH COUNTRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL OR MOUNTAIN SNOWFALL AMOUNTS
OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
Funnel Cloud, Gunnison
- When
- May 23, 9:30 AM MST to 9:35 AM MST
- Where
- Gunnison County, 2.07 mi S of (Guc)gunnison Co Arp to 2.23 mi S of (Guc)gunnison Co Arp
- Reported by
- Public
- Coordinates
- 38.500, -106.930
A funnel cloud was photographed and reported by several people near the Hartman Rocks Recreation Area.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 201514 deaths · $220 million · EF1 · 50 events
- Tornadoes and Flash Flooding in Texas, May 23 to 28, 20156 deaths · 9 injured · $38 million · EF2 · 111 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 20154 deaths · $105,000 · EF0 · 70 events
- Rip Currents in Florida, May 23 to 25, 20154 deaths · 7 injured · 4 events
- Tornadoes and Flash Flooding in Oklahoma, May 23 to 24, 2015$4.2 million · EF1 · 81 events
- Rip Current in Florida, May 23, 20151 death · 1 event
- Rip Current in South Carolina, May 23, 20151 death · 1 event
- Tornado and Flash Flooding in Texas, May 23 to 24, 2015$995,000 · EF1 · 10 events
- Flash Flood and Flood in Colorado, May 23 to 24, 2015$185,000 · 2 events
- Flash Flood and Damaging Winds in Texas, May 23, 2015$70,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Louisiana, May 23 to 27, 2015$14,000 · 50 kt wind · 9 events
- Lightning Strike in Florida, May 23, 2015$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612526.